Alert archive / New Hampshire / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 64, NWS Gray, ME

August 18, 2002Coos County, New Hampshire

NWS Gray, ME issued this severe thunderstorm warning at Aug 18, 2002, 8:12 PM EDT for Coos County, New Hampshire. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2002, 8:12 PM EDT (00:12 UTC)
Expired
Aug 18, 2002, 8:45 PM EDT
In force
33 min
Issued by
NWS Gray, ME
Area
Counties, with a storm outline in the text

County Coos County, NH

The radar

The Burlington radar (KCXX), 95 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 0.2 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2002-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1622 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2002-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1622 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
1302 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

069 
WUUS51 KGYX 190012
SVRGYX
NHC007-190045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAY ME
811 PM EDT SUN AUG 18 2002

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COOS COUNTY IN NORTHERN NEW HAMPSHIRE   
  THIS INCLUDES THE CITY OF COLEBROOK

* UNTIL 845 PM EDT

* AT 809 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES NORTH OF COLEBROOK...OR ABOUT 3 MILES
  EAST OF CANAAN...MOVING NORTHEAST AT 25 MPH.

REPORT WIND DAMAGE OR LARGE HAIL TO THE NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN GRAY MAINE.

LAT...LON 4492 7135 4508 7147 4452 7303 4432 7287

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 7:35 PM EDT, 37 minutes earlier.

Area forecast discussion, Aug 18, 7:35 PM EDT, 37 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAY ME
735 PM EDT SUN AUG 18 2002

QUICK UPDATE TO EXTEND THE TIMING OF SHRA/TSRA IN THE MTNS...SINCE
ACTIVITY IS FIRING UPSTREAM IN QUEBEC AND NERN VT.  WL CONT THE
MENTION THRU MIDNIGHT...AS THE BEST LIFT SHUD BE E OF THE FA BY THEN.
NO OTHER CHANGES.  THE PREVIOUS AFDGYX FOLLOWS...

PREVIOUS DISCUSSION...
SYNOPSIS...A COLD FRONT FROM QUEBEC PROVINCE TO CENTRAL NEW YORK
WILL MOVE EAST ACROSS THE FORECAST AREA EARLY TONIGHT.  HIGH
PRESSURE WILL FOLLOW BEHIND THE FRONT LATER TONIGHT AND MONDAY.  A
WEAK LOW PRESSURE SYSTEM WILL DEVELOP SOUTH OF THE AREA MONDAY NIGHT
AND MOVE EAST TUESDAY.  HIGH PRESSURE WILL BUILD OVER THE AREA
WEDNESDAY AND THURSDAY.

ZONE FORECASTS...MAIN PROBLEM TODAY IS THE THUNDERSTORMS THAT HAVE
DEVELOPED IN ADVANCE OF THE COLD FRONT.  BEST SUPPORT FOR SEVERE
THUNDERSTORMS IS FURTHER NORTH IN QUEBEC BUT COULD SEE SOME STRONG
AND POSSIBLY SEVERE THUNDERSTORMS DEVELOP OVER WESTERN/NORTHERN NEW
HAMPSHIRE AND THE WESTERN MOUNTAINS.  PRIMARY THREAT IS WIND GUSTS.
SCATTERED THUNDERSTORM ACTIVITY WILL DIMINISH EARLY TONIGHT AS FRONT
PUSHES THROUGH.  AFTER THAT EXPECT SOME PATCHY DENSE FOG TO DEVELOP
IN VALLEY AREAS OF THE WESTERN MOUNTAINS AND UPPER CONNECTICUT RIVER
VALLEY.  FAIR AND COOLER WEATHER SHOULD HOLD MONDAY AS HIGH PRESSURE
BUILDS IN.  LOW PRESSURE SYSTEM DEVELOPING TO OUR SOUTH SHOULD BRING
CLOUDS AND SOME SCATTERED SHOWERS TO APPROXIMATELY THE SOUTHERN HAVE
OF THE FORECAST AREA LATER MONDAY NIGHT AND TUESDAY MORNING.  THEN
DRIER AND COOLER AGAIN WITH NEXT HIGH PRESSURE AREA WEDNESDAY.
FOLLOWED AVN MODEL SOLUTION THROUGH 120 HOURS THEN USED MRF FOR
SATURDAY/SUNDAY FORECAST.  PWMWRKZFP AND INTERSITE GRIDS AVAILABLE
FOR COORDINATION.

MARINE FORECAST...NO SIGNIFICANT WINDS OR WAVES THROUGH THE PERIOD.
NO MARINE ADVISORIES OR WARNINGS.

FCSTID =

.GYX...
ME...NONE.
NH...NONE.

WHEELER

In the hours before

Special weather statement, Aug 18, 5:05 PM EDT, 3 hours 7 minutes before
MEZ009-182300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
505 PM EDT SUN AUG 18 2002

...LOOK FOR STRONG THUNDERSTORMS TO MOVE ACROSS NORTH CENTRAL
SOMERSET COUNTY THROUGH 630 PM...

EXPECT THE THUNDERSTORMS TO MOVE INTO SOMERSET COUNTY NORTH OF
JACKMAN AND SOUTH OF PITTSTON FARM AFTER 530 PM.  THESE STORMS ARE
CAPABLE OF PRODUCING WIND GUSTS TO 45 MPH...MARBLE SIZED HAIL AND
VERY HEAVY RAIN IN A SHORT PERIOD OF TIME.

HAYES
Special weather statement, Aug 18, 5:13 PM EDT, 2 hours 59 minutes before
MEZ012-182215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
513 PM EDT SUN AUG 18 2002

THUNDERSTORMS CONTAINING FREQUENT LIGHTNING... WIND GUSTS TO 40
MPH... PEA TO MARBLE SIZED HAIL... AND BRIEF HEAVY RAIN WILL CROSS
EAST CENTRAL OXFORD COUNTY THROUGH 545 PM.

SOME TOWNS IN THE PATH OF THE THUNDERSTORMS INCLUDE STONEHAM... WEST
PARIS... AND HARTFORD.

WHEN THUNDERSTORMS APPROACH YOU SHOULD ALWAYS SEEK SAFE SHELTER
IMMEDIATELY.

ES
Local storm report, Aug 18, 5:22 PM EDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY, ME
522 PM EDT SUN AUG 18 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0337 PM    SUNAPEE                   NH   .75 INCH HAIL
08/18/02   SULLIVAN

0420 PM    WELD                      ME   .75 INCH HAIL
08/18/02   FRANKLIN                       MT BLUE STATE PARK
Special weather statement, Aug 18, 6:16 PM EDT, 1 hour 56 minutes before
MEZ018-019-023-024-182315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
616 PM EDT SUN AUG 18 2002

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF EASTERN YORK AND
SOUTHERN CUMBERLAND THROUGH 715 PM...

THE STORM WILL PASS NORTH OF HOLLIS AND BUXTON BEFORE 630 PM...AND
PRODUCE BRIEFLY GUSTY WINDS...PEA TO MARBLE SIZED HAIL...AND UP TO
THREE-QUARTERS OF AN INCH OF RAIN IN LESS THAN 30 MINUTES.  THIS
COULD RESULT IN LOCALIZED FLOODING OF STREET AND POOR DRAINAGE AREAS.

THE STORM WILL AFFECT STANDISH...SOUTH WINDHAM AND GORHAM AFTER 645
PM...AND PASS NORTH OF PORTLAND.

OTHER THUNDERSTORMS WILL DEVELOP OVER PORTIONS OF CENTRAL AND
SOUTHERN YORK COUNTY THROUGH 730 PM.  THESE STORMS WILL ALSO HAVE
THE POTENTIAL TO PRODUCE GUSTY WINDS...HAIL AND VERY HEAVY RAINS.

HAYES
Special weather statement, Aug 18, 6:22 PM EDT, 1 hour 50 minutes before
MEZ009-190015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
622 PM EDT SUN AUG 18 2002

...STRONG THUNDERSTORMS WILL CONTINUE TO AFFECT PORTIONS OF CENTRAL
SOMERSET COUNTY THROUGH 800 PM...

THE STRONGEST STORMS WILL MOVE NORTH OF LONG POND AND BRASSUA...AND
SOUTH OF PITTSTON FARM.  THESE STORMS WILL PRODUCE BRIEF WIND GUSTS
TO 40 MPH...MARBLE SIZED HAIL...AND FREQUENT LIGHTING.  IN
ADDITION...THESE STORMS WILL PRODUCE UP TO AN INCH OF RAIN IN LESS
THAN 30 MINUTES...WHICH WILL RESULT IN FLOODING OF LOW LYING AREAS.

IF YOU WILL BE OUTSIDE IN CENTRAL SOMERSET COUNTY THROUGH 800 PM...
BE ON THE ALERT FOR THREATENING WEATHER.

HAYES
Special weather statement, Aug 18, 8:04 PM EDT, 8 minutes before
NHZ001-002-190100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
804 PM EDT SUN AUG 18 2002

...LOOK FOR STRONG THUNDERSTORMS TO MOVE ACROSS COOS COUNTY THROUGH
900 PM...

THE STRONGEST STORMS WILL PASS BETWEEN COLUMBIA AND PITTSBURG...
PRODUCING BRIEF WIND GUSTS TO 45 MPH...MARBLE SIZED HAIL AND
FREQUENT LIGHTNING.  IN ADDITION...PLACES LIKE COLEBROOK AND
DIXVILLE NOTCH MAY GET AN INCH OF RAIN IN LESS THAN 30 MINUTES...
RESULTING IN FLOODING OF STREETS AND POOR DRAINAGE AREAS.

HAYES

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 9:35 PM EDTSevere Thunderstorm WarningGYXCoos40 min
Aug 18, 10:15 PM EDTSevere Thunderstorm WarningGYXCoos45 min

Nearby

Severe Thunderstorm Warnings in New Hampshire, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.